Medical Surgical Fluids and Hormones #2

Question

A client has received intravenous (IV) infusions for three (3) days through a 20-gauge IV catheter placed in the left cephalic vein. On morning rounds, the nurse notes the catheter site is tender to palpation and a red streak has formed. Which action should the nurse implement first?

Answers

  1. Complete an incident record.
    • Rationale:

      This answer is not correct because an incident report (i.e., event report, occurrence report) formal documentation serves two purposes: (1) to inform facility administrators of incidents that allow the risk management team to consider changes that might prevent similar incidents, and (2) to alert administration and the facility insurance company of potential claims or need for further investigation. Follow facility guidelines regarding the use of this type of report.

  2. Start a new IV in the right hand.
    • Rationale:

      This answer is not correct because while it may be necessary to initiate another IV access based on the client’s current status, this is not the priority action to enhance the client’s safety.

  3. Discontinue the intravenous line.
    • Rationale:

      This answer is correct because pain at the insertion site and red streaking are indicative of phlebitis, a complication associated with IV therapy. The first action is to discontinue the IV line to decrease the likelihood of further complications.

  4. Place a warm washcloth over the site.
    • Rationale:

      This answer is not correct because the priority action is to discontinue the IV line. While it is appropriate to place a warm compress on the IV site to decrease pain and swelling, this action can be completed after the IV line is discontinued.

Overview

Intravenous (IV) therapy is a medical technique that delivers a liquid directly into a client’s vein. An assessment of tenderness with palpation and a red streak at the infusion site are signs of infiltration so the nurse should discontinue the IV line immediately.

Explanation

Learning Outcomes

The IV route of administration is commonly used for rehydration solutions or to provide nutrition in clients who cannot consume food or water by mouth. To decrease the client’s risk for complications, the nurse must closely monitor the client who is prescribed IV therapy for complications, including phlebitis (i.e., an inflammation of the vein). The red streaks noted by the nurse when inspecting the site is an indicator of phlebitis. Discontinuing the IV line is the first action implemented by the nurse as it would also most likely remove whatever is causing the irritation on the veins, and prevent further complications. If the streak does not go away within 1 to 2 weeks, then further tests for possible infiltration or infection should be done.

Test Taking Tip

While some or all of the answer choices may be appropriate to implement, pick the one that indicates the priority action.

Video Rationale